Florida, 2009

Hail and Damaging Winds in Florida, June 13, 2009

June 13, 2009 · NWS JAX · 31 events in 9 counties and zones

A remnant MCS accompanied by a weakening shortwave trough provided enough destabilization to support severe storms across the local area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A remnant MCS accompanied by a weakening shortwave trough provided enough destabilization to support severe storms across the local area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 13, 8:55 AM EST, 4 hours 21 minutes earlier.

Area forecast discussion, Jun 13, 8:55 AM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
955 AM EDT SAT JUN 13 2009

...ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...

.SHORT TERM...OLD OUTFLOW...ALONG WITH ISOLATED SHOWERS AND
CLOUDINESS...CONTINUES TO SHIFT STEADILY SE ACROSS SE GA. OLD MCS
MID-LEVEL CIRCULATION HAS SHARPENED UPSTREAM SHORTWAVE WHICH IS
ENTERING OUR NW ZONES. CONCERNS WITH THESE FEATURES ARE THE
COMBINATION OF LOW-LEVEL FORCING...RAPID HEATING SE OF THE BOUNDARY
WITH MOSTLY SUNNY SKIES...AND POSSIBILITY OF INTERACTION WITH AN
ATLANTIC COAST SEABREEZE LATER TODAY. THIS FEATURE WILL LIKELY MOVE
OFF THE SE GA COAST BEFORE A SEABREEZE CAN DEVELOP...BUT MAY BE A
BROKEN LINE OF SHOWERS AND STORMS DEVELOPING IN NE FL LATER
TODAY...AND THIS MAY INTERACT WITH SEABREEZE CIRCULATIONS AT THAT
TIME. ONE FLY IN THE OINTMENT IS SUBSIDENCE INVERSION AT 500MB PER
12Z KJAX SOUNDING. THE INVERSION ITSELF APPEARS TO BE FAIRLY
WEAK...BUT STILL PLENTY OF DRY AIR ABOVE IT. IF CONVECTION CAN PUSH
ITS WAY THRU THIS CAP...IT WILL LIKELY AID IN DEVELOPMENT OF GUSTY
WINDS. WEAK COOL POOL OF AIR ASSOCIATED WITH SHORTWAVE IS EXPECTED
TO WARM THRU THE DAY. HOWEVER...HIGH LEVELS OF CAPE AND INCREASING
MID-LEVEL WIND SHEAR MAY ALLOW AT LEAST SMALL HAIL TO DEVELOP.
HIGHEST WIND SHEAR WILL BE IN SE GA WHERE AFTN CONVECTION MAY BE
SUPPRESSED BY NEG VORT ADVECTION AND LINGERING CLOUD COVER.

NEXT SHORTWAVE CURRENTLY PRODUCING TSTMS OVER AL AND MS IS PROGGED
TO DIP A LITTLE FARTHER SE THIS EVENING...AND MAY PRODUCE ANOTHER
ROUND OF TSTMS DURING THE EVENING HOURS...PERHAPS LASTING PAST
MIDNIGHT ONCE AGAIN.

&&

.AVIATION...MOSTLY VFR CONDITIONS EXPECTED UNTIL AFTN WHEN TSTMS
DEVELOP.

&&

.MARINE...LITTLE CHANGE TO FORECAST EXPECTED.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

CARROLL/WALKER
Hazardous weather outlook, Jun 13, 9:50 AM EST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1050 AM EDT SAT JUN 13 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-141000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1050 AM EDT SAT JUN 13 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AND EVENING...
...MINOR FLOODING ON THE SATILLA RIVER AT ATKINSON...

AN UPPER LEVEL DISTURBANCE AND AN OLD OUTFLOW BOUNDARY WILL CONTINUE
TO MOVE SOUTHEAST ACROSS THE AREA TODAY. SCATTERED THUNDERSTORMS...
SOME STRONG TO SEVERE...WILL DEVELOP ALONG AND AHEAD OF THESE
FEATURES. A LATE ATLANTIC COAST SEABREEZE MAY ALSO AID IN THIS
DEVELOPMENT. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS WITH THE STRONGEST STORMS ALSO CAPABLE OF PRODUCING SOME HAIL
IN ADDITION TO HEAVY RAINFALL AND FREQUENT CLOUD-TO-GROUND
LIGHTNING. BEST CHANCES OF THUNDERSTORMS WILL BE GENERALLY SOUTHEAST
OF A BRUNSWICK TO LAKE CITY LINE.

ANOTHER DISTURBANCE WILL APPROACH THE AREA FROM THE NORTHWEST THIS
EVENING...WITH ANOTHER ROUND OF THUNDERSTORMS POSSIBLE.

THE SATILLA RIVER NEAR ATKINSON IS FORECAST TO REMAIN ABOVE FLOOD
STAGE UNTIL MONDAY MORNING. PLEASE REFER TO THE LATEST FLOOD
PRODUCTS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST EACH DAY...MAINLY
IN THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE TODAY IF WARNINGS ARE
ISSUED FOR YOUR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS/SEC

In the hours before

Special weather statement, Jun 13, 12:40 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
140 PM EDT SAT JUN 13 2009

FLZ025-032-131830-
CLAY-DUVAL-
140 PM EDT SAT JUN 13 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN CLAY AND
CENTRAL DUVAL COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 230 PM EDT...

AT 140 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CENTERED 5 MILES SOUTHWEST OF JACKSONVILLE HEIGHTS...OR 8 MILES
NORTHWEST OF LAKESIDE...MOVING EAST AT 5 MPH. WILL ALSO AFFECT AREAS
AROUND JACKSONVILLE HEIGHTS...TALLYRAND...SAN MARCO...RIVERSIDE...
ORTEGA...ORANGE PARK...NORMANDY...MANDARIN...LAKESIDE AND DOWNTOWN
JACKSONVILLE THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3013 8155 3013 8163 3012 8168 3008 8192
      3033 8191 3040 8155
TIME...MOT...LOC 1740Z 270DEG 5KT 3022 8185

PETERSON
Local storm report, Jun 13, 1:16 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
216 PM EDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             ORANGE PARK             30.17N 81.70W
06/13/2009  E0.25 INCH       CLAY               FL   AMATEUR RADIO

            A HAM RADIO OPERATOR REPORTED HAIL SMALLER THAN PEA SIZE
            ON BLANDING BOULEVARD IN ORANGE PARK.

&&

PKEEGAN

The radar

The Jacksonville radar (KJAX), 37 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 9 hail, 2 funnel cloud, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Duval

When
June 13, 1:16 PM EST
Where
Duval County, 0.69 mi S of Loretto
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.160, -81.600

Pea size hail was also reported.

Thunderstorm Wind, Clay

When
June 13, 1:25 PM EST
Where
Clay County, 2.16 mi NNW of Hibernia
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.100, -81.710

Two trees were blown down at County Road 220 and Town Center Parkway. The time of the event was based on radar.

Thunderstorm Wind, Duval

When
June 13, 1:25 PM EST
Where
Duval County, 0.6 mi W of East Mandarin
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.150, -81.640

The public reported a fence blown over and significant tree damage from a thunderstorm wind gust at Burnett Park near Hartsfield Road and Interstate 295.

Thunderstorm Wind, Duval

When
June 13, 1:25 PM EST
Where
Duval County, 0.69 mi S of Loretto
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.160, -81.600

Winds blew down a large tree near the 4000 block of Loretto Road.

Heavy Rain, Clay

When
June 13, 1:30 PM EST
Where
Clay County, 1.92 mi WNW of Middleburg
Reported by
Trained Spotter
Coordinates
30.080, -81.900

A spotter estimated 3 inches of rainfall in an hour at Blanding Boulevard and Knightbox Road between Middleburg and Orange Park. Sea size hail and minor street flooding were also reported.

Thunderstorm Wind, Duval

When
June 13, 1:30 PM EST
Where
Duval County, 0.6 mi W of East Mandarin
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.150, -81.640

Two homes were damaged between Loretto Road and San Jose from fallen trees. Most damage was done to the roofs.

Thunderstorm Wind, Clay

When
June 13, 1:30 PM EST
Where
Clay County, Orange Park
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.170, -81.700

Wind gusts to 60 mph were estimated at Whitey's Fish Camp.

Thunderstorm Wind, Duval

When
June 13, 1:30 PM EST
Where
Duval County, 0.6 mi W of East Mandarin
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.150, -81.640

Winds destroyed a large Taco Bell sign located near Old St. Augustine Road and Interstate 295. A street sign was also blown over.

Hail, Clay

When
June 13, 1:43 PM EST
Where
Clay County, 1.38 mi ESE of Doctors Inlet
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.090, -81.750

A spotter reported penny size hail near County Road 220 and Farm Way.

Thunderstorm Wind, Duval

When
June 13, 1:50 PM EST
Where
Duval County, 0.6 mi W of East Mandarin
Measured
50 kt (58 mph) estimated gust
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
30.150, -81.640

A pine tree blew down and landed on a car on Loretto Road. The driver was taken to the hospital with minor injuries.

Thunderstorm Wind, St. Johns

When
June 13, 2:00 PM EST
Where
St. Johns County, 1.83 mi NW of Palmo
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.990, -81.590

Trees were blown down south of the Shands Bridge near State Road 13. The time of the event was based on radar.

Thunderstorm Wind, Gilchrist

When
June 13, 2:02 PM EST
Where
Gilchrist County, 0.69 mi S of Trenton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.610, -82.820

Three roads were blocked by trees that were blown down in Trenton. The intersections were trees were blown down were: State Road 49 and Southwest 40th; 423 Northeast 5th Ave; and the intersection of State Road 47 and State Road 340.

Thunderstorm Wind, Clay

When
June 13, 2:05 PM EST
Where
Clay County, 2.16 mi NNW of Middleburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.100, -81.880

Numerous pine trees were blown down on Falcon Run Lane. The time of the event was based on radar.

Hail, Alachua

When
June 13, 2:15 PM EST
Where
Alachua County, 3.66 mi NNW of Arredonda
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
29.650, -82.440

Law enforcement reported quarter size hail at 500 Southwest 91st Street. The time of the event was based on radar.

Hail, Clay

When
June 13, 2:15 PM EST
Where
Clay County, 0.91 mi NW of Doctors Inlet
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.110, -81.780

Penny size hail occurred at the corner of Old Jennings Road and College Drive.

Thunderstorm Wind, St. Johns

When
June 13, 2:15 PM EST
Where
St. Johns County, 0.91 mi NW of St Augustine Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.840, -81.280

Power lines were blown down across Anastasia Island. The time of the event was based on radar.

Hail, Alachua

When
June 13, 2:27 PM EST
Where
Alachua County, 1.2 mi W of Gainesville North
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
29.670, -82.340

A spotter reported nickel size hail west of Interstate 75 at Southwest 75th Road and 24th Avenue.

Thunderstorm Wind, Alachua

When
June 13, 2:42 PM EST
Where
Alachua County, 4.19 mi S of Bunker
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.710, -82.440

Trees were blown down at Northwest 98th Street and West Newberry Road.

Funnel Cloud, Flagler

When
June 13, 2:45 PM EST
Where
Flagler County, Palm Coast
Reported by
Public
Coordinates
29.570, -81.210

A possible funnel cloud was reported over western Palm Coast.

Hail, Putnam

When
June 13, 2:45 PM EST
Where
Putnam County, 2.16 mi SSE of Putnam Hall
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
29.700, -81.960

The county sheriff reported quarter size hail on Highway 315 just south of Highway 100.

Thunderstorm Wind, Flagler

When
June 13, 2:47 PM EST
Where
Flagler County, Palm Coast
Measured
54 kt (62 mph) measured gust
Reported by
Emergency Manager
Coordinates
29.570, -81.210

Thunderstorm Wind, Putnam

When
June 13, 2:54 PM EST
Where
Putnam County, 1.2 mi E of Palatka Kay Arkin Ar
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.650, -81.660

Trees were blown down on a residence at 1511 South Palm Avenue.

Thunderstorm Wind, Clay

When
June 13, 2:55 PM EST
Where
Clay County, 4.42 mi ENE of Mc Rae
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
29.840, -81.960

Gold Head State Park reported several trees were blown down in the park.

Funnel Cloud, Flagler

When
June 13, 2:57 PM EST
Where
Flagler County, Palm Coast
Reported by
Trained Spotter
Coordinates
29.570, -81.210

A spotter saw a funnel cloud near Radcliff Lane.

Thunderstorm Wind, Flagler

When
June 13, 3:01 PM EST
Where
Flagler County, Palm Coast
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
29.570, -81.210

A spotter measured sustained speeds of 50 mph for one minute with a gust to 67 mph.

Hail, Flagler

When
June 13, 3:05 PM EST
Where
Flagler County, 1.51 mi NNE of Bunnell
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.490, -81.250

A spotter reported quarter size hail on Eric Drive. Several trees were also blown down in the area.

Hail, Putnam

When
June 13, 3:14 PM EST
Where
Putnam County, 0.6 mi E of Pomona Park
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
29.500, -81.590

Penny size hail was reported in Pomona Park.

Thunderstorm Wind, Flagler

When
June 13, 3:22 PM EST
Where
Flagler County, 0.69 mi S of Flagler Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.470, -81.130

Trees and power lines were blown down. The time of the event was based on radar.

Thunderstorm Wind, Marion

When
June 13, 3:30 PM EST
Where
Marion County, 0.92 mi SE of Citra
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.410, -82.110

Trees and power lines were blown down along Highway 318 near Citra.

Hail, Bradford

When
June 13, 3:44 PM EST
Where
Bradford County, 2.27 mi SW of Clayno
Measured
0.75 in hail
Reported by
Public
Coordinates
29.880, -82.280

A store near Brooker reported penny size hail. The time of the event was based on radar.

Hail, Clay

When
June 13, 3:45 PM EST
Where
Clay County, 1.93 mi ESE of Mc Rae
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.810, -82.000

An observer at Camp Blanding reported nickel to quarter size hail at Gold Head State Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171448, 171418, 171422, 171423, 171420, 171424, 171444, 171453, 171403, 171425, 171426, 171427, 171428, 171386, 171407, 171429, 171410, 171430, 171383, 171411, 171445, 171431, 171432, 171404, 171447, 171405, 171412, 171433, 171434, 171406, 171413.